What exactly is hepatotoxicity, and why should I be worried?

The liver is a vital organ that is responsible for many body functions, including blood cell composition, breakdown of nutrients we eat, balancing cholesterols, and ridding our body of foreign chemicals, such as alcohol and drugs.
Hepatotoxicity is damage that occurs to the liver by chemical means. Medications that we use every day can ultimately be damaging our liver!
Unfortunately, hepatotoxicity from commonly known drugs is often a cause of liver injury. It is estimated as many as 1000 drugs can be blamed for some form of liver damage.
The liver’s role in detoxification makes it especially vulnerable to damaging substances. Liver cells, hepatocytes, can be injured by various pathways depending on the type of drug being metabolized. Reactive particles can destruct the cellular components of the hepatocytes, leading to cell death. Other metabolites alter liver enzymes responsible for drug metabolism leading to toxicity. Drug fragments can also bind to liver proteins initiating an autoimmune attack on the liver tissue.
Effects of hepatotoxicity can be seen throughout the body. General symptoms include: nausea, vomiting, upper right stomach pain, loss of appetite, brown urine, and yellowing of the skin and eyes (jaundice.) It is important to note these changes early and notify the health-care provider immediately if they are experienced. Early intervention is the safest way to limit damage to the liver!
Who is at risk for hepatotoxicity? EVERYONE! It may be a patient you are monitoring, a family member you are educating, or yourself. Concerns extend far beyond high dosages of prescription medications. Hepatotoxicity can result from combining multiple drugs, alcohol consumption with medications, genetic predispositions, age-related metabolism rates, and underlying diseases. Over-the-counter products, such as Tylenol, and herbal remedies, that are often considered “safe”, play a HUGE role in liver damage.
The key to lowering your risk is EDUCATION. Knowledge about hepatotoxicity is critical to keeping EVERYONE safe.

Kaplowitz, N. (2004). Drug-induced liver injury. Clinical Infectious Diseases: An Official Publication Of The Infectious Diseases Society Of America, 38 Suppl 2S44-8.

More information on hepatotoxicity, like specific symptoms to look out for can be found here: http://www.liverdisordersfocus.com/articles/liver-disorders/drug-induced-liver-damage.php

Tuesday, October 13, 2009

Is Tylenol a threat?

Hepatotoxicity is often related to excess amounts of acetaminophen (Tylenol) taken. It is interesting to find that most people do not consider the harm that over-the-counter pain relievers can cause. Having certain conditions of the liver, such as cirrhosis or viral infections, and/or using them in excess can result in side effects as severe as liver failure!
When using these medications, it is important to check the labels for ingredients. Certain medications, including cold and flu remedies, contain acetaminophen. Many people take multiple drugs at one time that each contain acetaminophen.  This results in an acetominophen overdose that causes dangerous hepatotoxicity and can be fatal! Some medications list acetaminophen as APAP, it's chemical name abbreviated. Recognizing this is critical in keeping your liver safe from acetominophen hepatotoxicity!!
In 2007, reports from the American Association of Poison Control Centers stated that:

-18,108 people in the US had been poisoned by taking acetaminophen products like Tylenol
-75,814 people in the US had been poisoned by medication containing acetaminophen
-1,239 reports from poison resulted in death
-348 of these deaths were a result from acetaminophen

These are alarming statistics to see, especially since these drugs are so easily available. Due to the liver damage caused by acetaminophen, it has been suggested to the FDA that the recommended dosage be reduced. New recommendations are going to be voted on in the future, and they will probably be much lower than the current standard of two tablets in a dose.

To view the article follow this link:

Suchetka, D., (2009). Is two too many? FDA is reconsidering the proper dosage levels for OTC painkillers. Northeast OH Healthy Living and Medical Consumer News. http://www.cleveland.com/healthfit/index.ssf/2009/09/is_two_too_many_fda_is_reconsi.html


  1. wow, I didn't know this much about tylanol

  2. Unfortunately most people do not know this much information about the serious effects of Tylenol. People assume it is safe because you can easily buy it over the counter. Who do you know who can benefit from this information?


Hepatotoxicity: Where We've Been, Where We Are, Where We're Going


Hepatotoxicity dates back to nearly 100 years. Just recently, they have discovered that some of the most common drugs can cause liver injury. These drugs are currently well known to the public and used by a majority of the population. The drugs in question are known as non-steroid anti-inflammatory drugs (NSAIDS), statins, anti-diabetics, and acetaminophen.

- Acetaminophen was known to cause liver damage in 1943, if not taken in therapeutic range. Even when taken appropriately, can cause hepatotoxicity if taken with other medications.
- The anti-diabetic drug, troglitazone, was the first drug to bring light to hepatotoxicity and the long-term causes it can have on the liver.


Hundreds of articles exist on the effects of drugs on the liver. The drug industry has been hit hard with removal of drugs from the market that cause liver damage. Liver hepatotoxicity is one of the most common reasons that drugs are withdrawn from the public's use. Even doses in the therapeutic range, have been known to cause toxicity of the liver. Although these drugs were known to work effectively, they were shown to cause severe liver damage, liver transplant, or death.

In 2006, the FDA added guidelines to follow if the immune system falls below a certain range. Liver enzymes should be tested in order to keep patients safe. This is currently the only way to diagnosis liver hepatoxicity, at least the most efficient way.

Recently, the public has become aware of acetaminophen related hepatotoxicity. One controversy on OTC drugs is the drug-drug interactions. The public is not as educated as they should be on the ease of overdosing on OTC drugs. As healthcare professionals, it should be an important goal to educate patients on liver safety.


Drug companies will have a never-ending battle with regulating the side effects of drugs. It could be considered a catch 22, drugs can dramatically improve ones life and at the same time be a silent killer. The FDA has taken steps to educate the public on these drugs, but the warnings do not seem to be eye catching enough.

Studies show that there is a possible genetic link to drug induced liver injury. Science Daily (2009) studies show that acetaminophen is toxic if taken in high doses, but a link exists showing that toxicity is more likely due to genetics. The study suggests that finding the genetic marker will help create safer drugs in the future. Studies also suggest that some patients become more susceptible due to their environmental factors.

Current preclinical and clinical liver safety testing does an excellent job in keeping the public safe from drugs capable of causing various forms of liver injury.

In any case, the FDA will constantly be on alert for drugs and their contraindications for hepatotoxicity. Healthcare professionals will need to be aware of the ever-changing revisions to drugs and safety changes.


Lucena, M., García-Cortés, M., Cueto, R., Lopez-Duran, J., & Andrade, R. (2008). Assessment of drug-induced liver injury in clinical practice. Fundamental & Clinical Pharmacology, 22(2), 141-158. http://search.ebscohost.com/

Watkins, P. (2005). Idiosyncratic liver injury: challenges and approaches. Toxicologic Pathology, 33(1), 1-5. http://search.ebscohost.com/

Fontana R, Watkins P, Bonkovsky H, et al. Drug-Induced Liver Injury Network (DILIN) prospective study: rationale, design and conduct. Drug Safety: An International Journal Of Medical Toxicology And Drug Experience [serial online]. 2009;32(1):55-68. Available from: MEDLINE

Ipswich, MA. Accessed October 16, 2009.Lee W, Senior J. Recognizing drug-induced liver injury: current problems, possible solutions. Toxicologic Pathology [serial online]. 2005;33(1):155-164. Available from: MEDLINE, Ipswich, MA. Accessed October 16, 2009.009.